MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DRILL FLEXIBLE ENDOSCOPIC CANN 9MM; BIT, DRILL

SMITH & NEPHEW, INC. DRILL FLEXIBLE ENDOSCOPIC CANN 9MM; BIT, DRILL
Model Number 7209738
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/10/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported about a 9 mm flexible drill that, during an unknown procedure, broke while drilling the femoral tunnel.It is unknown if a back-up device was available or if there was a delay in the scheduled surgery.No patient injuries or other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H10: h3, h6: one 7209738 flexible 9mm endoscopic cannulated drill used for treatment, was not returned for evaluation.This device was over 5 years old at time of use.It had exceeded its expiration.Due to unavailability, investigation and evaluation were limited.If further information becomes available, the complaint may be revisited.Factors that may affect device performance include: device storage, device ability, surgical ability, procedure location and tissue condition.Influences that could compromise product performance or integrity include: 1.Condition the driver¿s bit or chuck.2.Use of reverse rotation.3.Inadvertent torque, pressure, leverage and bending.4.Getting entangled up with other instruments or devices.5.Debris such as bone chips caught in the bit or chuck.6.Unexpected bone density/condition.Per instructions for use: ¿never use the drill in reverse rotation.Only use the drill in forward rotation.Using the drill in reverse rotation may result in patient injury and/or failure of the instrument.This is a limited reuse device based upon the sharpness of the drill tip.As with any surgical instrument, careful attention must be exercised to ensure that excessive force is not placed on the instrument.Excessive force can result in instrument failure.Do not use these instruments as levers for manipulating hard tissue or bone.Excessive force should not be applied to the instrument when manipulating soft tissue, bone, or hard objects.Misuse of these instruments may result in bent distal tips or jaws; and dull or uneven cutting edges¿.This product is intended to flex but not be bent.Complaint history review indicated no similar allegations for the lot number reported.Batch review did not indicate a condition or product/procedure failure that supported the allegation.Product met specifications upon release to distribution.No additional actions required at this time.

Brand Name
DRILL FLEXIBLE ENDOSCOPIC CANN 9MM
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9664249
Report Number1219602-2020-00164
Device Sequence Number2756688
Product Code HTW
UDI-Device Identifier03596010541994
UDI-Public03596010541994
Combination Product (Y/N)N
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7209738
Device Catalogue Number7209738
Device Lot Number50502484
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/10/2020
Supplement Date Received by Manufacturer03/06/2020
Initial Report FDA Received Date02/04/2020
Supplement Report FDA Received Date03/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1